Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 315, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 2005, 3:13 PM CDT for Stearns County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 3:13 PM CDT (20:13 UTC)
- Expired
- Sep 3, 2005, 4:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:27 PM CDT | HAIL 0.75 | Paynesville, MN | DIME SIZE HAIL |
| Sep 3, 3:32 PM CDT | TSTM WND DMG | Paynesville, MN | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 032014
SVRMPX
MNC145-032115-
/O.NEW.KMPX.SV.W.0315.050903T2013Z-050903T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT SAT SEP 3 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEARNS COUNTY IN CENTRAL MINNESOTA
* UNTIL 415 PM CDT
* AT 311 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF PAYNESVILLE...OR ABOUT 25 MILES NORTHEAST OF
WILLMAR...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
PAYNESVILLE...
EDEN VALLEY...
LAT...LON 4558 9492 4542 9494 4542 9477 4534 9475
4533 9420 4556 9420
$$
MKMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:30 AM CDT, 11 hours 43 minutes earlier.
Area forecast discussion, Sep 3, 3:30 AM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 AM CDT SAT SEP 3 2005 .DISCUSSION...TODAY THROUGH MONDAY NIGHT VESTIGES OF EASTERN ND MCS EXPECTED TO ROLL SOUTHEASTWARD ALONG THE 1000-500 MB THICKNESS LINES THIS MORNING. EVEN THOUGH 06Z NAM BRINGS QPF INTO MSP BETWEEN 12Z AND 18Z...HAVE OPTED TO STAY WITH DRY FORECAST IN EAST CENTRAL MN BASED ON ABOVE PRECIPITATION EXPECTATION AND WEAKENING FORCING THIS MORNING. CONVECTIVE INHIBITION IS HIGH ENOUGH TO SUPPRESS SURFACE BASED CONVECTION THIS AFTERNOON. HOWEVER...SOME ELEVATED CONVECTION POSSIBLE WESTERN CWA BY LATE AFTERNOON. LAST FEW RUNS OF GFS AND NAM HAVE BEEN INCONSISTENT IN LOW LEVEL CONVERGENCE UPPER LEVEL DIVERGENCE LOCATIONS WITH RESPECT TO OUR CWA. HOWEVER...LAST 2 RUNS OF THE GFS AND LAST 3 RUNS OF THE NAM HAVE ALL PAINTED THE SAME PICTURE...WITH STRONG 850 MB THETA E ADVECTION...VERY NEGATIVE ELEVATED LIFTED INDICES...STRONG UPPER LEVEL DIVERGENCE AND SOME LOW LEVEL CONVERGENCE ACROSS CENTRAL AND EASTERN CWA IN THE 06Z SUNDAY TO 12Z SUNDAY TIME FRAME...SO HAVE BUMPED MOST OF THE POPS INTO OR NEAR LIKELY CATEGORY FOR TONIGHT. INTERESTINGLY...THE NAM MOS AND GFS MOS HAVE CONVERGED ON THE SAME POP VALUES FOR TONIGHT AFTER BEING AT ODDS FOR THE LAST FEW RUNS. LEFTOVERS FROM THE MCS MAY STILL BE ON-GOING ON SUNDAY MORNING...ACROSS WEST CENTRAL WI. OTHERWISE...STRONG CAP IS FORECAST TO ENVELOPE OUR CWA BY 18Z SUNDAY AND PERSIST INTO MONDAY. LEFT PRECIPITATION CHANCES FOR LATE SUNDAY NIGHT INTO MONDAY NIGHT AS PER PREVIOUS GRIDS...AS TIMING FROM NORTHERN SYSTEM ON LATEST RUNS SIMILAR TO TIMING ON PREVIOUS RUNS. DID RAISE MAX TEMPERATURES FOR MONDAY...AS LACK OF PRECIPITATION...AND STRONG CAP SHOULD FAVOR TEMPERATURES AT LEAST AS HIGH AS SUNDAY...AND WOULD NOT BE SURPRISED IF OUR VALUES FOR MONDAY AT STILL TOO CONSERVATIVE. LONGER TERM...TUESDAY THROUGH SATURDAY INTERESTING EXTENDED FCST ON DECK...WITH FAIRLY SIGNIFICANT DIFFERENCES APPARENT IN THE CURRENT MED AND LONG RANGE MODEL GUIDANCE SOLNS. 00Z GFS/CANADIAN AND 02/12Z ECMWF AGREE REASONABLY WELL ON THE TIMING OF THE COLD FRONT THAT IS SET TO PASS THRU THE RGN MON NGT AND TUE...AS WELL AS THE COVERAGE OF PCPN ALONG THE BNDRY. MADE ONLY A FEW CHGS TO THE POP/WX FCST WITH THIS FEATURE... PRIMARILY TO EXTEND THE 40 PCT POPS FARTHER E ON TUE. FOLLOWING THE FROPA...THE RESPECTIVE MODEL SOLNS DIVERGE QUITE A BIT...WITH THE 00Z GFS AND 02/18Z DGEX FAVORING A VERY WET AND WARM FCST BY KEEPING THE CENTER OF THE SFC HI ACRS NRN MN AND SRN CANADA...WHEREAS THE 02/12Z ECMWF BRINGS THE SFC HI MUCH FARTHER S. HAVE SUBSCRIBED TO THE ECMWF SOLN...DUE TO ITS SUPERIOR RUN-TO-RUN CONTINUITY...IN ADDITION TO THE FEELING THAT THIS SOLN IS MORE LOGICAL. WITH THIS IN MIND...HAVE KEPT MUCH OF WED AND THU DRY WITH STEADILY WARMING TEMPS. THU NGT AND INTO FRI BRINGS A VIGOROUS UPR TROF AND ASSOCIATED COLD FRONT THRU THE AREA...AS WELL AS ANOTHER CHANCE OF WIDESPREAD PCPN AND ANOTHER DROP IN TEMPS. ATTM...WKEND LOOKS TO BE DRY WITH WARMING TEMPS WITH SFC HI NOSING INTO THE AREA BEHIND THE DEPARTING TROF. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && RJN/KAT
Hazardous weather outlook, Sep 3, 8:36 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 836 AM CDT SAT SEP 3 2005 MNZ041>045-047>070-073>078-082>085-091>093-041036- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI- LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON- NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY- STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT- YELLOW MEDICINE- 836 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA TODAY AND TONIGHT AS A WARM FRONT DEVELOPS ACROSS SOUTHWEST MINNESOTA. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. WIZ014>016-023>028-041036- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 836 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL WISCONSIN TONIGHT AS A WARM FRONT APPROACHES FROM MINNESOTA. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAH
In the hours before
Local storm report, Sep 3, 1:39 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL SUNBURG 45.35N 95.24W
09/03/2005 1.75 INCH KANDIYOHI MN LAW ENFORCEMENT
&&
RAHLocal storm report, Sep 3, 1:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL NEW LONDON 45.30N 94.95W
09/03/2005 1.75 INCH KANDIYOHI MN TRAINED SPOTTER
&&
RAHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:12 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 48 min |
| Sep 3, 1:59 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 31 min |
| Sep 3, 2:13 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 62 min |
| Sep 3, 2:46 PM CDT | Flash Flood Warning | MPX | Stearns | 4 hr |
| Sep 3, 2:58 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 62 min |
| Sep 3, 3:06 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 39 min |
| Sep 3, 3:22 PM CDT | Tornado Warning | MPX | Meeker | 23 min |
| Sep 3, 3:44 PM CDT | Tornado Warning | MPX | Meeker | 39 min |
| Sep 3, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Wright | 62 min |
| Sep 3, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 62 min |
| Sep 3, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 56 min |
| Sep 3, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 55 min |
| Sep 3, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 51 min |
| Sep 3, 4:45 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 60 min |
| Sep 3, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 54 min |
| Sep 3, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 46 min |
| Sep 3, 5:06 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 54 min |
| Sep 3, 5:36 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Steele | 54 min |
| Sep 3, 5:55 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 65 min |
| Sep 3, 6:25 PM CDT | Flash Flood Warning | MPX | Stearns | 3 hr |
| Sep 3, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.